Texas, 2018

Tornado and Flash Flood in Texas, May 2 to 3, 2018

May 2 to 3, 2018 · NWS OUN · 12 events in 7 counties and zones

Several discrete supercells formed off a dryline in the eastern parts of the panhandles in the late afternoon of the 2nd. These storms moved eastward through the evening, eventually congealing into a line before coming across central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several discrete supercells formed off a dryline in the eastern parts of the panhandles in the late afternoon of the 2nd. These storms moved eastward through the evening, eventually congealing into a line before coming across central Oklahoma. QLCS tornadoes became a significant hazard at this point. After this round of storms made its way out of the area, scattered storms began to form from central Texas up into south western Oklahoma overnight, moving generally northeast into the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 2, 1:10 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 2, 1:10 PM CST, 2 hours 20 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Norman OK
210 PM CDT Wed May 2 2018

.DISCUSSION...
Latest surface observations and satellite show enhanced cumulus
and some glaciation along a sharpening dryline now across the
eastern Texas Panhandle. Deeper convection has been ongoing for an
hour or so further north, near a weak surface front across the far
northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile
sounding at Elk City from 18z shows a weak capping EML and this
should continue to errode as forcing for ascent increases from
approaching deep closed low and embedded minor shortwave trough.

Latest RAP mesoanalysis shows moderate to strong instability has
already developed across western Oklahoma and western north Texas
with MLCAPE as high as 3,000 J/kg and effective shear of 50-60
knots. This parameter space, along with nearly perpendicular shear
vectors to the sharpening dryline, is more than favorable for
supercells. Other concerns include climatologically low LCL
heights. One mitigating factor to a potentially higher-end tornado
threat will be somewhat weak low level shear. Our bigger tornado
events tend to have larger 0-1km bulk shear and SRH values.
Nevertheless, 15-20 kt 0-1km shear and low LCLs with the
aforementioned parameter space is concerning and tornadoes,
including a few significant tornadoes are possible given the
proper storm evolution. Some cold pool expansion and resulting
consolidation may occur with the ongoing convection across
northeast Texas Panhandle and the Oklahoma Panhandle. This could
evolve into a cluster or line of convection that posses mainly a
damaging wind threat later in the evening across northern
Oklahoma. This evolution is uncertain at the moment and we'll
continue to monitor trends.

Suite of CAMs have varied some from run to run and model to
model. The spectrum of solutions generally supports the above
thinking, and we'll continue to watch the trends in observations
through the late afternoon and evening and add more detail to the
forecast when we can.

Regardless of how early on more discrete supercells evolve, some
tornado threat will persist into the night given such a moist
boundary layer with only modest stabilization. The threat could
persist into the early morning hours and some localized flooding
could occur particularly across eastern and southern sections of
the area once shear vectors become a little more parallel to a
potential cluster or line of convection. Depending on the extent
of convection and magnitude/breadth of convective overturning,
some thunderstorm threat and severe potential will persist across
roughly the southeast half of the area into tomorrow afternoon.

The rest of the forecast is relatively unchanged. Northwesterly
flow will gradually back and become more zonal with at least one
or two minor shortwaves resulting in convection by early next
week.

BRB

&&

.FIRE WEATHER...
Elevated fire weather conditions could occur tomorrow afternoon
across far western Oklahoma and portions of north Texas. Greenup
may limit the threat of significant spread however. ERC-G values
are on the high end of normal currently.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  68  83  56 /  20  70  30  10
Hobart OK         84  66  86  55 /  40  50  20   0
Wichita Falls TX  85  69  86  60 /  20  70  40  10
Gage OK           85  61  81  50 /  40  30   0   0
Ponca City OK     84  69  85  54 /  20  70  30  10
Durant OK         81  70  78  66 /  20  70  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/12
Hazardous weather outlook, May 2, 11:20 AM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1220 PM CDT Wed May 2 2018

OKZ004>048-050>052-TXZ083>090-031730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1220 PM CDT Wed May 2 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms across parts of
northwestern. There is an enhanced or slight risk for severe
thunderstorms over much of the rest of central and southeastern
Oklahoma and adjacent parts of northern Texas.

Location...
The moderate risk area in northwest of a line from Alva to Taloga
to Hammon to Reydon. The enhanced risk covers the area south and
east of the moderate risk, and west and of a line from Stillwater
to Oklahoma City to Duncan Oklahoma to Electra Texas and north of
a line from Electra to Grayback to Quanah Texas. The slight risk
covers the remainder of western north Texas and that part of
Oklahoma east of the enhanced risk and west of a line from
Holdenville to Marietta.

Timing...Severe thunderstorms may develop in western Oklahoma as
early as 2 PM. The severe risk will extend through the night
across much of the area.

Impacts...
The most common impact this afternoon and evening will be very
large hail to the size of softballs and wind gusts to 80 mph.
There is a medium tornado potential in the enhanced and moderate
risk areas of western, central and northern Oklahoma where strong
tornadoes are possible. Overnight, the most common impact will be
damaging wind gusts.

Discussion...
Scattered severe supercell thunderstorms are expected to form
along a dry line in the eastern Texas panhandle and western
Oklahoma in the early to mid part of the afternoon. Through the
afternoon, the storms will continue to develop farther south along
the dryline across southwestern Oklahoma and perhaps into the
western portions of north Texas. Instability will be very high
along with favorable wind fields for severe storms to form
quickly. Hail larger than baseballs can be expected with the
strongest storms. The strength of the vertical wind shear and high
instability will support the potential for tornado formation, and
the chance for a strong tornado in the moderate or enhanced risk
area from mid afternoon into early evening. These storms will move
northeast across the area through the evening.

Overnight, another impulse from the larger storm system will
generate new thunderstorms across north Texas and central and
southern Oklahoma. These storms will likely develop into an
organized line of storms with some severe storms possible. The
most likely impact from this storms will be damaging wind gusts.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the Oklahoma and northern Texas should prepare for severe weather
operations today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be ongoing Thursday morning in central and
southern Oklahoma. As a dry line and front arrive, new
thunderstorms are expected across southeastern Oklahoma. Any of
these will be potentially severe. The most common impact will be
damaging wind gusts in the morning and damaging wind gusts and
large hail later in the day. Locally heavy rainfall will also be
possible. There is a low chance for non- severe thunderstorms in
southeastern Oklahoma Friday.

There is also a chance for thunderstorms next Tuesday.

.Fire Weather.
Near-critical fire weather conditions are expected to the west of
an advancing dry line over western Oklahoma and adjacent parts of
northern Texas during the day Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 2, 2:41 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 ENE SWEETWATER        35.46N 99.82W
05/02/2018  E2.50 INCH       ROGER MILLS        OK   PUBLIC

&&
Local storm report, May 2, 2:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 NE SWEETWATER         35.44N 99.89W
05/02/2018  E2.75 INCH       ROGER MILLS        OK   BROADCAST MEDIA

&&
Special weather statement, May 2, 2:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
348 PM CDT WED MAY 2 2018

OKZ033-034-036-022115-
Harmon OK-Greer OK-Jackson OK-
348 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...south
central Greer and west central Jackson Counties Until 415 PM CDT...

AT 347 PM CDT, a strong thunderstorm was located near Gould, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Gould, Duke and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3460 9977 3470 9983 3489 9960 3469 9940
TIME...MOT...LOC 2047Z 230DEG 32KT 3467 9975

BRB
Local storm report, May 2, 2:55 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             10 NE SWEETWATER        35.44N 99.89W
05/02/2018  E2.75 INCH       ROGER MILLS        OK   BROADCAST MEDIA

            CORRECTS PREVIOUS HAIL REPORT FROM 3 NE
            SWEETWATER.

&&
Special weather statement, May 2, 2:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
355 PM CDT WED MAY 2 2018

OKZ004-022200-
Harper OK-
355 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 500
PM CDT...

AT 344 PM CDT, strong thunderstorms were along a line extending from
11 miles north of Buffalo to 3 miles northwest of Slapout, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Laverne, Buffalo and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9946 3699 9944 3696 9943 3659 9990
      3660 10000 3700 10000
TIME...MOT...LOC 2044Z 263DEG 13KT 3700 9967 3666 10017

MAHALE
Local storm report, May 2, 3:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 SSW MANGUM            34.81N 99.55W
05/02/2018  E1.75 INCH       GREER              OK   PUBLIC

&&

The radar

The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Foard

When
May 2, 3:30 PM CST
Where
Foard County, 3.44 mi W of Crowell
Measured
0.88 in hail
Reported by
Public
Coordinates
33.980, -99.780

Hail, Hardeman

When
May 2, 3:52 PM CST
Where
Hardeman County, 4.48 mi SE of Quanah
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
34.250, -99.690

Thunderstorm Wind, Knox

When
May 2, 4:40 PM CST
Where
Knox County, Knox City
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
33.420, -99.820

Thunderstorm Wind, Wilbarger

When
May 2, 4:41 PM CST
Where
Wilbarger County, Odell
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.350, -99.420

Thunderstorm Wind, Wilbarger

When
May 2, 4:45 PM CST
Where
Wilbarger County, 1.5 mi SSW of Vernon Wilbarger Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.200, -99.290

No damage reported. 60 to 70 mph winds estimated.

Tornado, Wilbarger

When
May 2, 4:46 PM CST
Where
Wilbarger County, 5 mi NNW of Vernon
Rating
EFU
Path length
0.2 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
34.217, -99.323

A storm chaser observed a tornado north of Vernon. No damage is known to have occurred and the time and location are estimated.

Thunderstorm Wind, Wilbarger

When
May 2, 5:20 PM CST
Where
Wilbarger County, 3 mi E of Vernon
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
34.150, -99.237

Billboard blown over along US-287, and large trees were damaged at Eastview Cemetery. Time estimated by Radar.

Thunderstorm Wind, Wilbarger

When
May 2, 5:35 PM CST to 5:39 PM CST
Where
Wilbarger County, 2.74 mi NE of Oklaunion to 5.82 mi NE of Oklaunion
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.161, -99.110

A swath of strong thunderstorm wind damage occurred northeast of Oklaunion. Tree and house damage was noted on county road 117 N just north of US-287, near US-287 and county road 128 E, and along FM-1763.

Thunderstorm Wind, Archer

When
May 2, 7:25 PM CST
Where
Archer County, 0.49 mi S of Windthorst
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.573, -98.439

The Windthorst High School gymnasium had significant roof damage from thunderstorm winds. A greenhouse was also destroyed at the school, and a nearby barbecue restaurant sustained roof damage on the southwest side of the building.

Thunderstorm Wind, Clay

When
May 2, 7:40 PM CST
Where
Clay County, 1 mi SE of Bluegrove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
33.660, -98.218

Several barn doors blown out. Tree damage. Tiime estimated by radar.

Hail, Wichita

When
May 3, 4:32 AM CST
Where
Wichita County, Electra
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.030, -98.920

Flash Flood, Archer

When
May 3, 6:30 AM CST to 9:30 AM CST
Where
Archer County, 3.59 mi E of Lakeside City to 3.57 mi E of Lakeside City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.822, -98.488

Water was over the road at Highway 281 and Jentsch Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750775, 750776, 750777, 750778, 750779, 759992, 759195, 759387, 759644, 750780, 750782, 750783.